Monsanto Roundup Lawsuit

Saturday, September 04, 2010

Side Effect Confusion - Health Canada

Image: freestudents.blogspot.com


Browsing through the adverse reaction reports on the Health Canada website is akin to sitting through a pharmacology seminar.

Firstly, the layout of Health Canada's site is appalling. I thought the MHRA's was bad enough but it's a piece of cake compared to the labyrinth that is the Health Canada website.

Health Canada is responsible for safeguarding public health in pretty much the same way the UK regulator [MHRA] and the American regulator [FDA] are.

One would need a swift dose of a medicine for frustration recommended by those 'God's' who compile the The Diagnostic and Statistical Manual of Mental Disorders [DSM] when searching through the twists and turns of the Health Canada maze.

Putting all that aside momentarily, one would need experience in the medical field to get to grips with some of the adverse reactions [ADR's] reported. Thankfully, Google is at hand.

I am taking one example of an adverse drug reaction report to highlight exactly what I mean.

See if you can determine what the following list of adverse reactions actually mean to you, the layperson, without using the Google search engine.

Asthenia, Coordination abnormal, Dysgeusia, Hypoacusis, Hypomania, Paraesthesia, Parosmia, Photophobia.

Now, unless you have ever been diagnosed with any of the above you will be as flummoxed as I was.

The above ADR's are, along with two recognisable [understandable] ADR's from one report.

A 21 year old female had reported the following adverse reactions whilst being medicated with 40mg of Paxil once a day.

Asthenia
Coordination abnormal
Dysgeusia
Hypoacusis
Hypomania
Nightmare
Paraesthesia
Parosmia
Photophobia

The report outcome is marked as 'Unknown'

Why?

Surely a report of such reactions should be given priority - we are talking about a young adult here on a drug that has a pretty poor reputation.

The report is marked as being 'serious' - although it would appear not serious enough to report on any outcome.

Let's take a look at some of the ADR's reported by this 21 year old female.

Asthenia

Asthenia is defined as an abnormal level of weakness or fatigue. The kinds of asthenia vary, as do the causes; some asthenias are experienced throughout the body, whereas others are localized to a particular area.

Read more: What Is the Meaning of the Medical Term Asthenia?

Coordination abnormal

Various explanations HERE plus videos.

Dysgeusia

Dysgeusia (pronounced dis-GOOZ-ee-a) is a persistent abnormal taste. It can be described as bad, metallic, salty, foul or rancid. More HERE

Hypoacusis

Slightly diminished auditory sensitivity. More HERE

Hypomania

Hypomania is a mood state characterized by persistent and pervasive elevated or irritable mood, as well as thoughts and behaviors that are consistent with such a mood state. More HERE

Nightmare

Self-explanatory

Paraesthesia

Paraesthesia refers to a burning or prickling sensation that is usually felt in the hands, arms, legs, or feet, but can also occur in other parts of the body. The sensation, which happens without warning, is usually painless and described as tingling or numbness, skin crawling, or itching. More HERE

Parosmia

A distorted sense of smell. More HERE

Photophobia

Photophobia is eye discomfort in bright light. More HERE

So, in laypersons terms, this 21 year old woman reported an abnormal level of weakness, abnormal coordination, a persistent abnormal taste, diminished auditory sensitivity, persistent and pervasive elevated or irritable mood, nightmares, burning and/or prickling sensations, distorted sense of smell and last, but not least, eye discomfort in bright light.

Quite a list of reactions off one drug. I don't know about you but if someone came to me and listed the above as reactions they were having to the medication they was taking, I'd be pretty alarmed. If it were my child [even at the age of 21] I'd want someone to, at the very least, follow up the causation and advise on how to alleviate the symptoms.

According to this one report, of which there are many, the young woman was hospitalized.

I am left wondering whether or not officials at Health Canada even bothered to pull this young woman's hospital records to see if she ever got over these symptoms... more importantly if they could attribute them to use of Paxil.

Health Canada boasts that it updates the ADR section four times a year.

This particular ADR was filed on the 26th September, 2000. [See Pic]

Almost 10 years ago!

Earlier this year, recommendations were made to set up an independent health regulator in Canada. The inquest of Sara Carlin, a teenager from Ontario resulted in the five person jury making a list of proposals, the recommendations included:

An arm's-length body independent from Health Canada dedicated to drug safety funded by the federal government with no money from drug companies with mandated responsibilities to research drug safety.

No doubt Health Canada will fight tooth and nail to keep hold of the position of drug regulator in Canada. To be perfectly honest, judging by this one ADR, they have a pretty abysmal record in safeguarding the public.

I have one goal in life, it's the same as it has always been, or at least the same as it was when I first started writing this blog. The regulation of medicines is appalling, the whole regulatory system be it in Canada, UK, America, Australia or any other part of the world, needs a swift kick up the backside and needs to be run by the people...for the people.

I tried my hardest with the MHRA but gave up due to my belief that they favour the pharmaceutical industry over the patient. If they were funded by the patient instead of the industry I'm sure it would have been a whole lot easier for me to get them to warn the public of the dangers of Seroxat and other SSRi withdrawal problems.

Alas, they have their own agenda.


CLICK IMAGE TO ENLARGE


Fid

ORDER THE PAPERBACK
'THE EVIDENCE, HOWEVER, IS CLEAR...THE SEROXAT SCANDAL' By Bob Fiddaman
SIGNED COPIES HERE OR UNSIGNED FROM CHIPMUNKA PUBLISHING